AstraZeneca Reports TOPROL-XL Medication ErrorsSep 28, 2005 | www.newsinferno.com
Users Taken For Treatment Of Conditions Such As Hypertension And Angina Pectoris.
Users of the beta blocker TOPROL-XL, taken for the treatment of conditions such as hypertension and angina pectoris, need to insure that they are receiving the correct medicine from their doctors and pharmacists.
The Food and Drug Administration (FDA), along with TOPROL-XL’s manufacturer, AstraZeneca, notified healthcare professionals and pharmacists this week that they had received reports of medication dispensing or prescribing errors.
TOPROL-XL is being confused with Topamax, indicated for the treatment of epilepsy and migraine prophylaxis, and Tegretol or Tegretol-XR, used for the treatment of seizures. According to letters sent to healthcare professionals and pharmacists, AstraZeneca received reports that TOPROL-XL was incorrectly administered to patients instead of Topamax, Tegretol, or Tegretol-XR, and vice versa, some of them leading to adverse effects.
“Adverse effects have been reported to occur as a result of nonadministration of the intended medication and/or exposure to the wrong medication. In some cases, hospitalization was required. Examples of serious events reported…include recurrence of seizures; return of hallucinations; suicide attempt; and recurrence of hypertension.”
Both Verbal And Written Prescriptions Were Incorrectly.
According to the letters, the medication error reports indicated that both verbal and written prescriptions were incorrectly interpreted and/or filled due to the similarity in names between the drugs. Additionally, overlapping strengths between TOPROL-XL and the other drugs, and the fact that they are stocked close to each other in a pharmacy, may have contributed to the errors.
The letters ask healthcare professionals to clearly communicate both oral and written prescriptions for TOPROL-XR, and requests that pharmacists arrange product inventory in a way that helps staff to differentiate between medicines, and to read labels several times to confirm that the correct medication is being dispensed.
Need Legal Help Regarding Medication Errors